How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18648
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

What I want to know is how does it take to get Nucynta 50 mg

Resolved Question:

What I want to know is how long does it take to get Nucynta 50 mg initially taken every 6 hours out of the system with no more opiate withdrawal symptoms once you stop taking it?
I am currently weaning myself off of this med and am suffering opiate withdrawal symptoms which are making me miserable! I've been on this med for about a month (Ordered on July 20th) due to major back surgery on June 15th. I had a decompression for severe spinal stenosis in three areas of the Lumbar spine.
Prior to taking Nucynta, I was on the following:
Fentenyl Patch 12 mcg for 2 months prior to the surgery which I tolerated well.
Fentenyl Patch 25 mcg for 2 1/2 weeks after the surgery. I went off this cold turkey on July 2nd with horrible withdrawal!
Oxycodone 5-325 mg taken for about 4 days after I went off the patch. I tolerated this poorly--was like a nauseated, constipated walking zombie with no pain relief!!
Hydrocodone 5-500 for a few days following the Percocet. This also was tolerated poorly with much constipation and nausea. That’s when the surgeon ordered the Nucynta.
As of yesterday, August 10th, I am down to taking 1 tab of the Nucynta q 12 hours supplementing it with Ibuprofen or Extra Strength Tylenol, taken about 2x/day. Consequently, I am suffering the withdrawal for several hours before the next dose of Nucynta is taken and the Ibuprofen/ Tylenol do nothing to help that.
My withdrawal symptoms include: nausea, bloating and upset stomach most of my waking hours, chills alternating with sweats, drowsiness, agitation, restless legs, sneezing with runny nose (I don’t have a cold.), increased numbness in both feet with burning in the 2nd right toe where I had a spider bite last summer and just plain feeling sick. I think I may have some residual with the numbness in the feet that the surgery may not have been able to eliminate, but it definitely increases as this med is being decreased in my system. I have also been dealing with constipation since the surgery. I do have small movements during the day, but certainly not normal for me by any means! I’ve tried taking stool softeners for this and laxatives with little success and a lot of increase in stomach distress. I’ve used Fleets enemas and suppositories also when needed with minimal success. I am eating, but it is certainly less than normal as I have very little desire for food though I do eat because I know I need fiber and good nutrition for healing!
Today I took 1 tab of Nycynta at 10:00 am and will again at 10:00 pm tonight if I can last that long! I took 2 tabs of Ibuprofen at 7:30 am and will again at 4:00 pm. That's my current plan for the next day or two. Then I want to cut the daytime Nucynta dose in half and see if I can tolerate that for a few days until I wean off of it completely.
On July 20th when I was put on the Nucynta, I was also put on Zofran 4 mg. (Ondansetron HCL). But it did nothing to stop the nausea so I discontinued it about 2 1/2 weeks ago. Along with the Nucynta, Cataflam 50 mg (Diclofenac) was ordered. I have stopped taking that med as of Tuesday am, August 9th. I saw my surgeon that day and was told I could go off of it now and start weaning off the Nucynta as well. My back is not fully healed as of yet. I will see the surgeon again in 6 weeks and have another x-ray at that time. I will also be starting Physical Therapy on August 15th and I am so hoping to be free of this med and all the misery that goes with the weaning off of it by then!!!
As for the pain level at this time, I believe I could easily manage it with the Tylenol or Ibuprofen. It’s all the withdrawal stuff that keeps me taking the Nucynta now which is not a good reason to take it from my perspective...hence I want to be free of it ASAP!!! I tried going off of it cold turkey this past Tuesday, but was so terribly miserable that I restarted it the next day. I lasted only 24 hours off of it, supplementing with Extra Strength Tylenol, before I yielded. I had very little sleep that night and was feeling too awful to function well! So I decided to try a more sane approach. Since that time, I have kept the frequency down to just 2x/day but its hard.
I am looking for more help in knowing what I can expect as I continue to come off this med, how long I have to go through all this miserable withdrawal and how best to do it.
I'd appreciate any information you can give me on this! Thank you so much!!!
***** *****, ***@******.***
XXX-XXX-XXXX
Submitted: 6 years ago.
Category: Medical
Expert:  Dr. D. Love replied 6 years ago.
The withdrawal symptoms from the Nucynta will typically continue for a week or two after stopping the drug. As with other opiates, the first few days are the worst, and then symptoms will gradually improve thereafter. The usual approach to preventing significant withdrawal is to perform a gradual taper of the dose, which you apparently have been doing. If there are symptoms during the tapering period, then it would be reasonable to perform a more gradual taper. In your case, the withdrawal is probably worse because of the long use of other opiates prior to using the Nucynta. If there are significant withdrawal symptoms despite a more gradual taper, another option may be to use a long-acting opiate, such as Suboxone or methadone
Dr. D. Love and 4 other Medical Specialists are ready to help you